Arizona, 2013

Flash Flooding and Damaging Wind in Arizona, July 27 to 28, 2013

July 27 to 28, 2013 · NWS VEF · 7 events in 1 county or zone

Mid level dry air pushed in above low level monsoon moisture, triggering widespread thunderstorms with flash flooding and severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$656,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Mid level dry air pushed in above low level monsoon moisture, triggering widespread thunderstorms with flash flooding and severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 26, 8:00 PM MST, 6 hours earlier.

Area forecast discussion, Jul 26, 8:00 PM MST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
800 PM PDT FRI JUL 26 2013

.SYNOPSIS...SCATTERED THUNDERSTORMS WILL BE OVER THE AREA THROUGH
SATURDAY WITH LOCALLY HEAVY RAINFALL POSSIBLE AND GUSTY WINDS. A
DRYING TREND WILL BEGIN FROM THE WEST ON SUNDAY WITH DRY CONDITIONS
EXPECTED AREAWIDE BY TUESDAY OF NEXT WEEK. TEMPERATURES WILL
GENERALLY BE A LITTLE BELOW NORMAL OVER THE WEEKEND WITH NEAR TO
SLIGHTLY ABOVE NORMAL TEMPERATURES NEXT WEEK.
&&

.UPDATE...SCATTERED SHOWERS AND THUNDERSTORMS STILL AFFECTING MAINLY
NORTHERN MOHAVE COUNTY AND CENTRAL AND NORTHERN LINCOLN COUNTY THIS
EVENING WITH MAINLY SCATTERED LIGHT SHOWERS AND ISOLATED STORMS
MOVING NORTH THROUGH INYO COUNTY. THE STORMS OVER LINCOLN AND MOHAVE
COUNTY SEEM TO HAVE BEEN FORMING ALONG A WEAK CONVERGENCE BOUNDARY
THAT STRETCHES FROM NORTHERN ARIZONA TO EASTERN LINCOLN COUNTY. SOME
OF THESE STORMS MAY ALSO BE ENHANCED BY A WEAK CIRCULATION THAT IS
MOVING THROUGH CENTRAL MOHAVE COUNTY. LAPS DATA STILL SHOWING FAIRLY
DECENT INSTABILITY OVER THE FAR EASTERN AREAS OF THE CWA INCLUDING
NORTHEAST CLARK COUNTY. THIS IS AN AREA THAT WILL HAVE TO BE WATCHED
THIS EVENING AS SATELLITE IMAGERY SHOWS AN OUTFLOW BOUNDARY MOVING
SOUTHEAST AND SOME LIGHT RADAR RETURNS HAVE BEEN SHOWING UP ALONG
THE CLARK/LINCOLN COUNTY LINE. ITS POSSIBLE THAT STORMS MAY CONTINUE
TO DEVELOP AND MOVE SOUTHWEST LATER THIS EVENING.

MID LEVEL CIRCULATION STILL MOVING UP THROUGH CENTRAL CALIFORNIA AND
ALTHOUGH PRECIPITATION HAS BEEN FAIRLY WEAK OVER INYO COUNTY OVER
THE PAST COUPLE OF HOURS...THUNDERSTORMS MAY INCREASE IN INTENSITY
OVERNIGHT. HAVE KEPT THE FLASH FLOOD WATCH IN EFFECT FOR INYO COUNTY
THROUGH 8AM SATURDAY MORNING.
&&

.PREV DISCUSSION...
238 PM PDT FRI JUL 26 2013

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...A FAIRLY ACTIVE
PERIOD LOOKS TO BE IN STORE FOR THE CWA THROUGH SATURDAY NIGHT BUT
THERE IS CONSIDERABLE UNCERTAINTY AS TO WHERE THE MAIN FOCUS WILL
BE. CURRENTLY THERE IS A WEAK CIRCULATION MOVING ACROSS WESTERN SAN
BERNARDINO WHICH IS EXPECTED TO MOVE NORTH DURING THE NIGHT. THIS
SHOULD PROVIDE A FOCUS FOR CONVECTION DURING THE REMAINDER OF THE
AFTERNOON AND OVERNIGHT AS IT CONTINUES NORTH ACROSS INYO COUNTY.
AT THE SAME TIME...A SECOND CIRCULATION IS MOVING WEST ACROSS THE
SOUTHERN PORTION OF THE CWA...WHILE DAYTIME HEATING/CLEARER SKIES
ARE MANAGING TO ALLOW ISOLATED THUNDERSTORMS TO FORM OVER THE
REMAINDER OF THE CWA. THE HIGHEST PWAT VALUES ARE OVER THE EXTREME
SOUTHERN PORTIONS OF THE AREA...APPROACHING 2 INCHES...WHICH MEANS
PLENTY OF MOISTURE ACROSS THE CWA TO SUPPORT LOCALLY HEAVY
RAINFALL...WITH LITTLE CHANGE EXPECTED FOR SATURDAY. THE PROBLEM FOR
SATURDAY IS WHERE WILL THE TWO CIRCULATIONS GO. CONSIDERABLE
DIFFERENCES BETWEEN THE NAM/ECMWF AND THE GFS ARE OCCURRING WHICH IS
LEADING TO THE UNCERTAINTY MENTIONED EARLIER. THE NAM/ECMWF TAKES
THE GENERAL COMBINED CIRCULATIONS ACROSS CENTRAL NEVADA ON
SATURDAY...WHILE THE GFS HAS THE TRANSITION FURTHER SOUTH. THE
RESULT BEING THAT THE MAIN FOCUS OF THUNDERSTORMS ON SATURDAY WILL
BE OVER THE NORTHERN PORTION OF THE CWA PER THE NAM/ECMWF...OR OVER
THE EASTERN PORTION...ESPECIALLY MOHAVE/CLARK COUNTIES PER THE GFS.
DUE TO THE UNCERTAINTY HAVE TRENDED TOWARDS A COMPROMISE WITH
SCATTERED TO LIKELY THUNDERSTORMS FOR SATURDAY AFTERNOON/NIGHT OVER
BOTH AREAS. INITIAL THOUGHTS WAS TO BROADBRUSH A FLASH FLOOD WATCH
FOR SATURDAY IN THESE AREAS...BUT DECIDED TO HOLD OFF ON THIS FOR
THIS PACKAGE IN ORDER TO TRY AND NARROW IT DOWN...IF NEEDED...IN
LATER PACKAGES. HOWEVER WILL CONTINUE THE CURRENT FLASH FLOOD
WATCHES THAT ARE OUT THROUGH THIS EVENING/NIGHT FOR THE WESTERN
SECTIONS. EXPECTING INCREASED CLOUD COVER EITHER WAY OVER MUCH OF
THE CWA ON SATURDAY WHICH WILL RESULT IN COOLER DAYTIME TEMPERATURES
OVER THE REGION WHICH WILL RESULT IN NEAR TO SLIGHTLY BELOW NORMAL
READINGS FOR SATURDAY.

.LONG TERM...SUNDAY THROUGH FRIDAY...A WEAK SHORTWAVE MOVING INTO
THE SOUTHERN CALIFORNIA COAST ON SUNDAY WILL BRING DRIER...MORE
STABLE AIR TO THE SOUTHWESTERN CWA WHERE DRY CONDITIONS ARE
EXPECTED. SUFFICIENT MOISTURE AND INSTABILITY IS FORECAST OVER THE
NORTHERN ZONES AND MOHAVE COUNTY WHERE ISOLATED TO SCATTERED
THUNDERSTORMS ARE STILL EXPECTED. THE UPPER FLOW BECOMES SOLIDLY
SOUTHWEST ON MONDAY RESULTING IN MAINLY DRY CONDITIONS EVERYWHERE
EXCEPT PERHAPS THE EASTERN CWA FRINGES. THE SOUTHWESTERLY FLOW AND
EMBEDDED SHORTWAVES MOVING INTO THE PACIFIC NORTHWEST WILL CONTINUE
TO SCOUR MOISTURE OUT OF THE AREA THROUGH AT LEAST THURSDAY. THIS
PATTERN FITS IN WELL WITH A CLIMATOLOGICAL DECREASE IN MONSOON
ACTIVITY HEADING INTO EARLY AUGUST. MODELS INDICATE THERE COULD BE A
WEAK MOISTURE PUSH NEXT WEEKEND.
&&

.AVIATION...FOR MCCARRAN...THUNDERSTORMS IN AND AROUND THE VALLEY
ARE EXPECTED INTO THIS EVENING WITH CIGS AROUND 6K FEET POSSIBLE AND
A POTENTIAL FOR A BRIEF REDUCTION IN VISIBILITY IN STRONGER OUTFLOW
OR IF STORMS DEVELOP OVER THE AIRPORT. SURFACE WINDS WILL GENERALLY
BE DRIVEN BY THUNDERSTORM OUTFLOW THROUGH THIS EVENING WITH GUSTS TO
AROUND 30KTS. WHEN WINDS RELAX BETWEEN OUTFLOW...A SOUTH TO
SOUTHEAST DIRECTION UNDER 10KTS IS EXPECTED. MORE STORMS WITH GUSTY
WINDS AND BRIEF HEAVY RAIN ARE POSSIBLE TONIGHT AND SATURDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED AREAWIDE
THROUGH SATURDAY...WITH WINDS GENERALLY OUT OF THE SOUTH AROUND
10KTS OUTSIDE OF THUNDERSTORM ACTIVITY. CIGS WILL VARY BUT COULD BE
AS LOW AS 6K FEET IN STORMS ALONG WITH BRIEF VISIBILITY REDUCTIONS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR CAZ519>521.
&&

GORELOW/JENSEN/SALMEN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 26, 2:07 PM MST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
207 PM PDT FRI JUL 26 2013

AZZ001>003-036-CAZ522-524-526-527-NVZ014>022-270700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
EASTERN MOJAVE DESERT-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
207 PM PDT FRI JUL 26 2013 /207 PM MST FRI JUL 26 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE SEEN THROUGH TONIGHT.
THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING BRIEF HEAVY
RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ON SATURDAY WITH THE POTENTIAL
FOR BRIEF HEAVY RAINFALL AND GUSTY WINDS CONTINUING. A DRYING TREND
WILL BEGIN FROM THE WEST ON SUNDAY...WITH DRY CONDITIONS EXPECTED
OVER THE AREA TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS
ARE ENCOURAGED TO REPORT ANDY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ519>521-270700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
207 PM PDT FRI JUL 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT WITH WILL
HAVE THE POTENTIAL FOR VERY HEAVY RAINFALL. A FLASH FLOOD WATCH IS
IN EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE SEEN ON SATURDAY WITH
LOCALLY HEAVY RAINFALL POSSIBLE. DRYING WILL BE SEEN ON
SUNDAY...HOWEVER ISOLATED THUNDERSTORMS...MAINLY OVER THE MOUNTAINS
ARE STILL POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS
ARE ENCOURAGED TO REPORT ANDY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ523-525-270700-
WESTERN MOJAVE DESERT-MORONGO BASIN-
207 PM PDT FRI JUL 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WITH LOCALLY HEAVY
RAINFALL AND GUSTY WINDS. A FLASH FLOOD WATCH IS IN EFFECT THROUGH 8
PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ON SATURDAY BUT DRYING ON SUNDAY SHOULD PUSH
THE CHANCE OF THUNDERSTORMS TO THE EAST OF THE AREA...RESULTING IN
NO HAZARDOUS WEATHER FOR THE AREA SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS
ARE ENCOURAGED TO REPORT ANDY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Cedar City radar (KICX), 77 km away, was scanning. The volume nearest the first event began at 09:01 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Mohave

When
July 27, 2:00 AM MST to 3:00 AM MST
Where
Mohave County, 0.5 mi NNE of Kaibab to 1.35 mi NNE of Kaibab
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.906, -112.746

Moccasin Wash Road was closed due to flash flooding.

Flash Flood, Mohave

When
July 27, 2:30 AM MST to 3:30 AM MST
Where
Mohave County, 4.26 mi SE of (Igm)mojave Co Arpt to 4.48 mi SE of (Igm)mojave Co Arpt
Cause
Heavy Rain / Burn Area
Property damage
$2,000
Reported by
Public
Coordinates
35.185, -113.878

Five to 10 inches of water and debris flowed over DW Ranch Road.

Flash Flood, Mohave

When
July 27, 1:12 PM MST to 2:00 PM MST
Where
Mohave County, 11.8 mi NNE of Dolan Spgs to 11.35 mi NNE of Dolan Spgs
Cause
Heavy Rain
Property damage
$600,000
Reported by
Law Enforcement
Coordinates
35.782, -114.135

A tour bus drove into a flooded wash at mile marker 16 on Pierce Ferry Road, floated down the wash, and lodged on its side on an embankment. Everyone was rescued. The bus was a total loss.

Flash Flood, Mohave

When
July 27, 4:43 PM MST to 6:00 PM MST
Where
Mohave County, 9.17 mi S of Meadview to 9.96 mi S of Meadview
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.868, -114.082

Diamond Bar Road was closed due to flooding.

Flash Flood, Mohave

When
July 27, 5:00 PM MST to 7:30 PM MST
Where
Mohave County, 1.41 mi N of Kingman to 2 mi WSW of New Kingman-Butler
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
35.220, -114.051

At least three cars were stuck in water, with water lapping over the hoods. Water and debris flowed over several roads, and one swift water rescue took place. Three rain gages in the area measured 2 to 2.5 inches of rain in two hours.

Thunderstorm Wind, Mohave

When
July 27, 5:10 PM MST
Where
Mohave County, 2 mi NE of Kingman
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.221, -114.025

Tree limbs 2-4 inches in diameter were blown down.

Flash Flood, Mohave

When
July 28, 7:45 PM MST to 8:30 PM MST
Where
Mohave County, 1.22 mi NNW of Colorado City to 1.08 mi NNW of Colorado City
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.997, -112.976

Central Street in Colorado City was closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466569, 466571, 466579, 466574, 466576, 466577, 466581.